Alert archive / Arkansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 237, NWS Memphis, TN

July 6, 2023Craighead County, Greene County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jul 6, 2023, 9:47 PM CDT for Craighead County, Greene County, Arkansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2023, 9:47 PM CDT (02:47 UTC)
Expired
Jul 6, 2023, 10:12 PM CDT
In force
25 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Craighead County, AR, Greene County, AR

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2023-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1083 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2023-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1083 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:44 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 6, 6:44 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
644 PM CDT Thu Jul 6 2023

...New AVIATION...

.SYNOPSIS...
Issued at 159 PM CDT Thu Jul 6 2023

Showers and thunderstorms will be possible each day this weekend
into next week. A cold front will linger across the Mid-South for
the next several days with a chance of up to 3 inches of rain by
early next week. Temperatures will begin to increase by midweek as
the aforementioned front finally exits the region.

&&

.DISCUSSION...
(This evening through next Wednesday)
Issued at 159 PM CDT Thu Jul 6 2023

Current radar trends show showers building near the Tennessee
River. Storms remain subsevere with small hail and gusty winds
possible. An MCS will begin to approach this evening, but will
dissipate as it pushes through. Lows tonight will generally be in
the mid 70s.

A frontal boundary will push into the Mid-South from the north
later tonight, then generally stall for the next few days. This
will bring showers and thunderstorms to the area this weekend.
Expect more widespread rain chances starting late Saturday
afternoon with PWATs nearing 2 inches. Instability will increase
this weekend with MUCAPE values around 4000 j/kg by Saturday
afternoon. Shear will remain minimal so the risk of tornado
development is low. Temperatures this weekend will be in the mid
80s with lows in the mid to low 70s.

The stalled front will park over the Mid-South through next week
continuing to bring rain chances to the area each day. Again,
most days the hazards will be gusty winds and hail. Rainfall
totals are expected to reach 3 inches by the end of next week.
Highs will be in the mid to upper 80s Monday, and in the low 90s
through the rest of the period, when the front lifts back to the
north as a warm front by midweek. Low temperatures will be in the
70s through the period.

&&

.AVIATION...
(00Z TAFS)
Issued at 644 PM CDT Thu Jul 6 2023

TSRA coverage and timing remain the primary aviation weather
concern. Lower atmosphere around MEM was capped to surface-based
TSRA this afternoon and should remain so through the evening.
However, a subtle shortwave disturbance that was aiding TSRA over
AR this afternoon will lift east overnight, with SHRA and isolated
TSRA rooted in a slightly unstable elevated layer. CAM consensus
tracks the greatest TS potential down the delta, southwest of MEM,
prior to the overnight outbound push. Midlevel thickness gradient
suggests SHRA/TSRA moving SSE into north MS by sunrise.

Another round of scattered TSRA expected late Friday afternoon and
evening. In the northwest flow pattern, multiple TSRA episodes
appear possible late Friday night, beyond the TAF period.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...SWB
AVIATION...PWB

In the hours before

Special weather statement, Jul 6, 7:07 PM CDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
707 PM CDT Thu Jul 6 2023

ARZ058-MSZ010-070030-
Phillips AR-Coahoma MS-
707 PM CDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of southwestern
Phillips and west central Coahoma Counties through 730 PM CDT...

At 706 PM CDT, Doppler radar was tracking a strong thunderstorm over
Crumrod, or 7 miles southeast of White River National Wildlife
Refuge. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
White River National Wildlife Refuge, Crumrod, Mellwood, Mosby Spur,
Ferguson, Catron, Ratio, Lundell and Hillhouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3413 9111 3413 9110 3414 9109 3414 9108
      3415 9109 3416 9108 3419 9109 3420 9109
      3420 9108 3422 9106 3425 9108 3425 9107
      3426 9107 3433 9094 3412 9077 3412 9112
TIME...MOT...LOC 0006Z 244DEG 2KT 3414 9095

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

PWB
Special weather statement, Jul 6, 8:17 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
817 PM CDT Thu Jul 6 2023

ARZ009-070145-
Clay AR-
817 PM CDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of northwestern Clay
County through 845 PM CDT...

At 817 PM CDT, Doppler radar was tracking a strong thunderstorm over
Datto, or 8 miles west of Corning. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

LAT...LON 3650 9059 3630 9056 3631 9075 3641 9075
      3641 9077 3642 9077 3642 9076 3643 9078
      3643 9077 3644 9078 3649 9077 3649 9078
      3650 9078
TIME...MOT...LOC 0117Z 262DEG 4KT 3642 9075

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

PWB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:16 PM CDTAreal Flood AdvisoryMEGCoahoma3 hr
Jul 7, 1:44 PM CDTSpecial Weather StatementMEGMonroe31 min
Jul 7, 2:19 PM CDTSpecial Weather StatementMEGMonroe26 min
Jul 7, 3:10 PM CDTSpecial Weather StatementMEGAlcorn35 min
Jul 7, 3:22 PM CDTSpecial Weather StatementMEGAlcorn38 min
Jul 7, 4:02 PM CDTAreal Flood AdvisoryMEGAlcorn3 hr
Jul 7, 4:37 PM CDTSpecial Weather StatementMEGPrentiss23 min
Jul 7, 4:59 PM CDTAreal Flood AdvisoryMEGAlcorn, Prentiss3 hr
Jul 7, 5:03 PM CDTSpecial Weather StatementMEGPrentiss27 min
Jul 6, 10:55 PM CDTSpecial Weather StatementMEGTipton35 min
Jul 6, 11:30 PM CDTSpecial Weather StatementMEGTipton30 min
Jul 7, 12:36 AM CDTAreal Flood AdvisoryMEGShelby3 hr
Jul 7, 12:42 AM CDTSpecial Weather StatementMEGFayette48 min
Jul 7, 1:07 AM CDTSpecial Weather StatementMEGFayette38 min
Jul 7, 1:10 AM CDTAreal Flood AdvisoryMEGShelby3 hr
Jul 6, 7:07 PM CDTSpecial Weather StatementMEGPhillips23 min
Jul 6, 8:17 PM CDTSpecial Weather StatementMEGClay28 min
Jul 6, 8:26 PM CDTSevere Thunderstorm WarningMEGClay23 min
Jul 6, 8:57 PM CDTSevere Thunderstorm WarningMEGClay48 min
Jul 6, 9:56 PM CDTSevere Thunderstorm WarningMEGMississippi17 min
Jul 6, 9:57 PM CDTSpecial Weather StatementMEGCross33 min
Jul 6, 9:59 PM CDTSpecial Weather StatementMEGCross31 min
Jul 6, 10:14 PM CDTSpecial Weather StatementMEGGreene46 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.